<-- Map of summer 2017
     climbing roadtrip 
     (click to enlarge)
JUNE
13-16
2017

EL CAPITAN Route: The Nose in 3 days (Trad&Aid, 28+ pitches, 2900', Grade VI, 5.14a or 5.9 C2, & lots of stamina)

Category: California      Trip Report #: 244
Partner: John Plotz
Rock Type: Granite
Summit Elev: 7,569 ft

I must climb this world-class route again. 


A couple of other versions of the route overlay (without times, without days)

Intro

The Nose is a rock climb that ascends the nose of El Capitan in Yosemite. Some sources call The Nose the best rock climb in the world: 3000 feet of granite, featuring pitch after pitch of 5-star crack climbing, with memorable pitches such as Stoveleg Crack, Boot Flake, The King Swing, The Great Roof, Pancake Flake, and Changing Corners. On paper, The Nose is rated 5.9 C2, and much of the route can be climbed free at the 5.10 level, but it is physically and psychologically demanding, and failure rate is high (various sources say anywhere from 20-50% success rate). Getting the ~100 pound haul bag up 3000 feet is a massive feet in itself. And organization and efficiency is key. For all of these reasons, I've always dreamed of climbing The Nose. But I had never done a big wall and had very little aid experience. So when my friend John Plotz asked if I was interested in climbing the Nose with him, I jumped at the opportunity. John had climbed the Nose 5 or 6 times before, so he was the ideal partner for my first big wall experience.

John and I climbed the route in 3.5 days, starting up in the late afternoon and climbing 4 pitches to Sickle Ledge (some parties fix to here but we hauled from the ground), and then climbing for 3 more full days to the top, spending our two nights at amazing bivy ledges on top of El Cap Tower and at Camp V. We had awesome weather, and despite the awesome weather, the route was almost devoid of climbers. The initial plan had been for me to lead a good handful of the pitches that could be climbed free or french-free, and for John to climb the pitches that involved more technical aid skills. But by the time we reached Sickle Ledge, I was pretty intimidated by the technical logistics (i.e. lower-outs and pendulums, knowing when to French-free vs. use aiders, and setting up the hauling system), and as the pitches went by I had backed myself into a headspace of just jugging. Fortunately, John stepped up and lead (and hauled) every single pitch (wow! very impressive, considering he freed much of it). I still had a blast on the route even via jugging (you still have to work hard and deal with the technical logistics of lowerouts, traverses, organization, and freeing haulbags, as well as enjoy the awesome bivys high on El Capitan), but I bemoaned some of the awesome crack pitches I jugged and not pulling more of my weight to give John a break from all of the leading/hauling.

But this climb gave me a new climbing goal: to climb the Nose again! And swing leads. As long as I don't have to lead Boot Flake. Maybe just do it in a day and avoid the hauling. Hmmm....

The following page gives a few random notes on our climbing style (which John had dialed over his 5 or 6 previous ascents of the Nose), and then gives a pitch-by-pitch photo trip report of the climb. When we got down we ran into Tom Evans—known for his daily reports of climbers on El Capitan among other things—at the Yosemite Valley Lodge, and he gave me some awesome photos he had taken of John and I on the route (thanks Tom!), and I have included some in this trip report. Enjoy!

Some random notes on our style
  • Start on a Tuesday to attempt to minimize crowds. There was one other party who jugged up fixed lines to share Sickle Ledge with us, but no other parties started up that day. In fact, besides for a Nose-in-a-Day party that passed us on Wednesday and a party on Triple Direct that we saw a few pitches above us on Friday, we encountered no other parties on the route.
  • Climb the route during stable weather and moderate temps. This was the 3rd year in a row that John and I had talked about climbing the Nose, but both other times we had cancelled due to forecasted thundershowers in the Valley. But this time, we had perfect weather — sunny skies and relatively-mild daytime temps in the 70s.
  • Spend 3.5 days and 3 nights on the wall. We arrived in the Valley in the morning, packed up the haulbag and organized the gear, and climbed the first 4 pitches up to Sickle Ledge that afternoon. After this it was 3 full days of climbing to the top. (On his previous 6 ascents of the Nose, John had spent only 2 nights on the wall, combining the first 4 pitches with day 1 to El Cap Tower, but we didn't want to have to bother with a campsite in the Valley and I wanted to get my systems dialed, so climbing the first 4 pitches was a great way to do this.)
  • Haul straight from the first pitch (no spending a day fixing ropes to Sickle Ledge and then hauling).
  • Try to spend nights at the best bivy ledges (El Cap Tower, Camp V). No portaledge necessary at these camps, just a sleeping bag, thermarest, and bivy sac. We had some awesome ledge bivys!
  • Bring a little less than a gallon of water per person per day. Even so, this is about 58.1 lbs of water we started up with (1 gallon per person x 2 people x 3.5 days x 8.3 lbs per gallon).
  • Bring a jetboil for a warm dinner. A warm meal was a nice treat at the end of the days, and a bit more satisfying than a cold meal.
  • One haulbag, about 90 lbs, which makes hauling straightforward 1:1 with a Pro Traxion. Use munter-mule tie-off for easy undocking of the haulbag. 
  • Rack: Triples from BD 0.3 to 2, doubles 3 and 4. Set of stoppers. Set of offset cams. About a dozen shoulder-length slings. Ropes: 1 70m 9.8 dynamic, 1 70m 9.8 static.
  • Leader does the vast majority of the route free and French free. Direct aid maybe 4 pitches total. This is faster, and also there are several spots where an easy free move avoids a sketch aid placement. Follower jugs and never free climbs.
  • John climbed the entire route in La Sportiva TC pros, while I jugged in approach shoes. I had planned to wear TC pros if leading.
  • Keep the anchor organized and have efficient belay interchanges. This is key to doing the route in style and keeping on schedule.
  • A typical pitch: Leader climbs, belayer belays with gri-gri. Leader gets to anchor, uses daisy to tie into bolt and calls off belay! within 5 seconds of reaching bolts. Uses rope to equalize to anchor. If no lowerout for the second, leader pulls up extra slack in lead line, ties it off with a butterfly knot to a bolt, backs up with the other bolt, and calls down that rope is fixed and ready to jug. Follower begins dismantling anchor. Leader sets up pro Trax on single bolt, pulls up slack in haul line, runs haul rope through pulley of Trax, locks it down, and yells ready to haul! Follower unclips haul bag, yells haul away!, finishes dismantling anchor, and begins jugging, racing the haul bag to the anchor. Then repeat. 28 times.

Pitch-by-pitch

Note: Various route topos have different pitch counts, ranging from 28-31 pitches. We used the YosemiteBigWall.com topo on the route, which puts the Nose at 28 pitches, so I will use this numbering system for my pitch-by-pitch description below.

Topo clips from YosemiteBigWall.com topo Pitch times (times include time spent at belays) Photos Photo descriptions
Day 
0.5
Date: Tuesday, June 13
Start location/time 1: Car at 2:48 pm
Start location/time 2: Base of El Cap at 3:52 pm
Finish location/time: Sickle Ledge at 8:40 pm
Pitch 
0
Car to base: 2:48-3:24 pm (36 min)

Rack up:
 3:24-3:52 pm (28 min)

Pine Line to Tree:
3:52-4:22 pm (30 min)

Tree to belay below first pitch of Nose:
4:22-5:11 pm (49 min)
1.  
2.  
3.  
4.  
5.  
6.  
1. Gearing up for the adventure.
2. 1 gallon per person x 2 people x 3.5 days x 8.3 lbs per gallon = 58.1 lbs of water!
3. Starting the approach. Getting the 90+ lb haulbag to the base of the route was one of the route's cruxes. John pulled it off with relative ease.
4. The Nose actually starts about 200 feet above the ground, and there are several approach options to get there. One that is recommended if you are hauling from the get go (i.e  not fixing to Sickle Ledge) is to start on Pine Line, the fun 5.7 crack John is climbing in the photo.
5. Haul #1 down, 27 more to go. Dragging the haul bag up 3000 feet is a massive feat in itself.
6. The second approach pitch. The crux of this haul was getting the bag around a tree that it got jammed up against.
Pitch 
1
5:11-6:10 pm (59 min) 1. 1. The first official pitch of The Nose.
Pitch 
2
6:10-7:00 pm (50 min) 1. 1. Looking up Pitch 2.
Pitch 
3
7:00-7:57 pm (57 min) 1. 1. Looking up Pitch 3.
Pitch 
4
Sickle Ledge
8:12-8:40 pm (28 min)

(
7:57-8:12 we waited for another party ahead of us)
1.  
2.  
3.
1. Pitch 4. We ran into a party here that was just climbing to Sickle and rappelling. There is a short lower out on this pitch which was good practice for me, since I'd only done this once before on a climb and the Nose has a few lower outs.
2. Camp at Sickle Ledge. There was another party (Eric and Jon) who had fixed to Sickle. There is really only room for 2 at Sickle, but they had a portaledge so we were all able to fit. I slept on a flat ledge right below the portaledge and John slept about 20 feet higher (he didn't complain but I don't think it was the most comfortable spot).
3. Haul bags. Ours was the yellow, while Eric and Jon's was the white one, with the amazing artwork by Jon's (I think) 8-year-old son.
Day 
1
Date: Wednesday, June 14
Start location/time: Sickle Ledge at 7:00 am
Finish location/time: El Cap Tower at 5:45 pm
Pitch 
5
7:00-8:00 am (1 hr)

1.  
2.
1. Pitch 5 begins up the ramp, then gets steeper and steps out to an anchor on the steeper face to the right. A 70m rope allows the belayer to stand on Sickle Ledge, but a 60m rope requires the belayer to go to the upper tier of the ledge.
2. Looking down Pitch 5 from the belay. Jon and Eric are starting up it.
Pitch 
6
8:00-9:08 am (1:08)

(
9:08-9:23 we waited for a Nose-in-a-day party to pass before deciding to continue up one more pitch before letting them pass)
1.  
2.  
3.  
4.  
5.
1. Pitch 6 begins with a lower out. 
2. Midway on Pitch 6.
3. A second lowerout.
4. Tom Evans — known for his daily photography of climbers on El Cap among other things — snapped this photo of John and I on this Pitch. It was pretty cool to get these photos from Tom and see some of our climb from the ground perspective.
5. Looking down at climbers coming up Pitch 6. These two climbers (Cristobal—who coincidentally I had climbed Central Pillar of Frenzy with a couple of years previous when scoping Camp 4 for a partner—and Pete Zabrok—known for his aid climbing feats) were doing the Nose in a Day, and were the last climbers we crossed paths with the entire rest of the route.
Pitch 
7
Stoveleg Crack
9:23-9:58 am (35 min)

(
9:58-11:07 we waited for a Nose-in-a-day party to pass, and then dealt with a stuck haulbag)
1.  
2.  
3.
4.  
1. 5.8 awesome.
2. The haulbag got stuck against a small roof (a "Ricardo roof" according to Pete, and he entertained us with a story about how Ricardo had gotten a haul bag stuck under a small roof, and eventually freed it by yarding outwards on the haul line). We tried the yarding outwards technique, and it would have worked given enough effort, but after a few tried I just rappelled down to free the bag and jugged back up the line. Dealing with the haul bag is a big part of the climb. It's sort of a massive feat to get that thing up the wall.
3. A photo Tom Evans snapped of me jugging and John hauling after I freed the haulbag.
4. Pete Zabrok and Weewee, the World's Most Accomplished Climbing Crustacean. 
Pitch 
8
11:07 am - 12:31 pm (1:24)
1.   1. John starting up Pitch 8. More awesome climbing.
Pitch 
9
Dolt Tower
12:31-1:57 pm (1:26)

(1:57-3:23 we took a relaxing 1.5 hour break on top of Dolt Tower)
1.  
2.  
3.  
4.  
5.  
6.  
1. Pitch 9.
2. One disadvantage of following is that you have to jug past pretty amazing crack climbing. 
3. A photo Tom Evans took of us on this pitch.
4. John relaxing in the half-shade on top of Dolt Tower. Since there were no other parties behind us and we were doing good for time (it was only about 2pm and we had 3 pitches left to go), we took a 1.5 hour break on top of Dolt Tower.
5. A photo Tom Evans took of us on top of Dolt Tower.
6. Climbers over on Zodiac, as seen from the top of Dolt Tower (you get a good view of the SE Face of El Cap from Dolt Tower through to Boot Flake).
Pitch 
10
3:23-4:18 pm (55 min)
1.  
2.  
3.
1. The pitch begins with a short loweroff/rappel and then goes up a crack system.
2. Pitch 10.
3. Hauling up Pitch 10.
Pitch 
11
4:18-5:20 pm (1:02)
1. 1. Looking up Pitch 11.
Pitch 
12
El Cap Tower
5:20-5:45 pm (25 min)
1.  
2.
1. Pitch 12 is an easy romp to El Cap Tower.
2. An amazing bivy ledge on top of El Cap Tower. All to ourselves!
Day 
2
Date: Thursday, June 15
Start location/time: El Cap Tower at 8:07 am
Finish location/time: Camp V at 8:30 pm
Pitch 
13
Texas Flake
8:07-9:15 am (1:08)
1.  
2.  
3.  
4.  
5.  
1. Morning view of Middle Cathedral and Lower Cathedral from the bivy ledge on top of El Cap Tower.
2. The sun hit the ledge around 7am, making waking up and getting going pretty easy to do.
3. Looking up from El Cap Tower. The route starts on the left side of the photo.
4. Texas Flake chimney, essentially a free-solo.....
5. Looking up the Texas Flake free-solo. For me, this would be the psychological crux of the route. Nice lead John! Whew—glad to have that behind us!
Pitch 
14
Boot Flake
9:15-11:03 am (1:48)
1.  
2.  
3.  
  
  
  
  
  
  
  
  
  
  

1. John starting off the bolt ladder that begins Pitch 14.
2. Jugging past an awesome 10c flake that ends Pitch 14.
3. Another awesome Tom Evans perspective.
Pitch 
15
King Swing
To Eagle Ledge: 11:03-11:55 pm (52 min)

To upper belay: 
11:55 am - 12:35 pm (40 min)

Total: 
1:32
1.  
2.  
3.  
4.  
5.  
6.  
7.  
8.
1. John embarking on the King Swing.
2. Tom Evans perspective is much cooler than mine.
3. John was able to grab hold of the arete on his second swing over. Nice!
4. Tom Evans perspective.
5. Made it! (John belayed from Eagle Ledge. I lowered the haulbag to him and then rappelled over.)
6. Taking the easy way to Eagle Ledge. The follower can re-do the King Swing, but it is not necessary.
7. Looking up at the pendulum point while rappelling to Eagle Ledge.
8. The second half of the pitch continues up from Eagle Ledge. Some climbers continue up without setting a belay, but it seemed pretty easy for leader, hauling, and follower to set an intermediate belay at Eagle Ledge.
Pitch 
16
12:35-2:18 pm (1:43)
1.  
2.  
3.
1. The start of Pitch 16.
2. A loweroff point on Pitch 16.
3. Rappelling down to John at the belay. It was easier to rappel than lower for this one.
Pitch 
17
Camp IV
2:18-2:49 pm (31 min)
1.  
2.
1. Pitch 17 is an easy traverse leftward towards Camp IV area.
2. View down the Nose from Pitch 17. We are pretty high up already and are only 2/3 of the way to the top.

Pitch 
18
2:49-4:34 pm (1:45) 1. 1. Pitch 18. We had left our haulbag at the belay at the top of Pitch 16 (as recommended, because Pitch 17 is just a leftward traverse and then Pitch 18 goes up and back right a bit), so at the top of Pitch 18, I rappelled down to the haulbag, un-anchored it, and then jugged back up as John hauled.

Pitch 
19
Great Roof
4:34-6:41 pm (2:07)
1.  
2.  
3.  
4.  
5.
1. The Great Roof looming above. This was one of the few purely aid pitches for John.
2. Hauling.
3. Nearing the roof. I re-aided the Roof, which was fun. Sometimes I need to just be forced to lead.
4. Looking down from just below the Great Roof.
5. A view of the Great Roof from the belay.

Pitch 
20
Pancake Flake
6:41-7:47 pm (1:06)
1. 1. Pitch 20, and amazing 10b crack called Pancake Flake. And steep!

Pitch 
21
Camp V
7:47-8:30 pm (43 min) 1. 1. Pitch 21. An awkward and burly lead to finish off a long day. This pitch ends at Camp V, putting un on schedule to sleep there for the night.

Day 
3
Date: Friday, June 16
Start location/time: Camp V at 8:14 am
Finish location/time 1: Top of El Capitan! at 5:04 pm
Finish location/time 2: Car at 9:43 pm
Pitch 
22
Glower-ing Spot
8:14-9:54 am (1:40)
1.  
2.  
3.  
4.  
5.  
6.
1. The 2000+ foot drop from my bivy ledge at Camp V, all the way down to the base of the Nose.
2. Morning shadow of El Cap below, with my bivy ledge in foreground. Don't roll off! (We slept in our harnesses anchored in of course, but the sleeping bag and pad were not anchored in so I had to be careful when laying them out; fortunately it was not windy.)
3. Looking down at the bivy ledge where I slept. I am standing on the bivy ledge where John slept, about 30 feet above mine. There's really only room for two at Camp V but it is a very amazing and well-placed camp spot.
4. In case you were wondering what we did with our poop....
5. Starting up Pitch 22. This was a purely aid pitch, with a few marginal placements in the first half of the pitch.
6. Taken while jugging up Pitch 22.
Pitch 
23
Camp VI
9:54-11:07 am (1:13)
1.  
2.  
3.  
4.  
5.  
6.  
7.  
1. The start of Pitch 23.
2. Looking down at the Glowering Spot, which is the small ledge belay at the base of Pitch 23. Its a great belay seat.
3. An old bong on Pitch 23.
4. Camp VI. Comparable to Camp V. Just a bit higher.
5. A typical belay. John really has his system dialed and everything was always very organized and efficient. Efficiency is key to climbing the Nose in good form.
6. The haulbag setup. The bottle protects the knot, and we used a munter-mule tie-off which made undocking the haulbag very quick and easy.
7. Some garbage/debris in a crack near Camp VI. Despite what I had heard about the route being covered in feces and garbage, I was pleasantly surprised to find the route to be quite clean. Most climbers take care not to leave garbage and feces on the route.
Pitch 
24
Chang-ing Corners
11:07 am - 12:56 pm (1:49)
1.  
2.  
3.  
4.  
5.  
6.
1. The start of Pitch 24.
2. Amazing, pretty well vertical crack climbing.
3. Amazing pitch.
4. Did I say amazing?
5. Shadow fun.
6. After entering the second corner. This goes free at 14a. It is a bit tricky on aid too as some of the placements are quite thin. A couple of fixed nuts help out.

Pitch 
25
12:56-1:51 pm (55 min)
1.  
2.  
3.  
4.  
1. The start of Pitch 25.
2. Hauling Pitch 25. This shows how the pitch is a bit overhanging. The upper pitches on the Nose are steep!
3. Fixed cam.
4. Looking down at climbers on the lower Nose over 2000 feet below.

Pitch 
26
1:51-3:15 pm (1:24)
1.  
2.
1. The start of Pitch 26.
2. The Alcove at the top of Pitch 26. John is at the "Wild Stance" belay spot.
Pitch 
27
3:15-4:56 pm (1:41)
1.  
2.  
3.
1. John starting up Pitch 27. He linked this with Pitch 28 to finish the route!
2. Overhanging bolt ladder on Pitch 27. I had jugged in free space only once before—off a rope hanging from a tree branch in my backyard—but jugging in space about 3000 feet above the valley floor was much more exciting.
3. The final haul!

Pitch 
28
4:56-5:04 pm (8 min)
1. 1. Of course, the bag got stuck, but I was still below it and able to free it easily. Maybe this hauling issue is why the topo has Pitch 28 separate from Pitch 27. Pitch 28 as per the topo is a short pitch that goes up the easy 5.5 face to the right in this photo.
Descent 

6:43-9:43 pm (3 hours)
1.  
2.  
3.  
4.  
5.  
6.  
7.  
8.  
9.  
10.  
11.  
12.
1. Looking down just before topping out. The base of the Nose can be seen 3000 feet below.
2. We pulled/pushed the haulbag up this 3rd class terrain to the top.
3. On top!
4. Our Nose rack.
5. Our pile of empty water bottles at the bottom of the haulbag. 1 gallon per person per day was just right. We finished with a few extra bottles, but those were nice to have for the hike down. We had also supplemented our water supply with a few liters from some jugs left at Dolt Tower, so if we had not done this we would have had exactly enough water.
6. Beginning the slog out. The view from the top is amazing.
7. Crossing a creek on the descent down the flank of El Cap towards the East Ledges Descent route.
8. This wall of zig-zag dikes is a good landmark on the East Ledges Descent.
9. Descending the slabs to the rappels.
10. The rappels (often fixed) start just on the other side of the small tree.
11. The four rappels were fixed, which was nice. It was enough work as it was to rappel with the heavy haulbag (John) and the gear and ropes tied to me.
12. We enjoyed alpenglow on Half Dome during the descent. It got dark just as we reached the trail. Then we hiked the Victory Walk along the road about a mile back to our cars. What a climb! Got to do it again!